When Meds Go Bad: After-School Rebound Strategies
“Every afternoon, when my son’s extended-release stimulant wears off, he gets excited and acts out. I know this is called the “rebound effect,” but does this mean he is taking the wrong dosage of stimulant — or is this normal?”
It is normal. Almost all of the side effects of stimulants occur when the blood levels of the medication rise or fall. As the medication wears off at the end of the dose, children have a variety of experiences — from becoming overexcited and impulsive to becoming irritable, weepy, and angry. This is often the only effect of the medication — not the positive aspects in helping to manage symptoms — that many parents see when their child gets home from school.
Rebound can be lessened in a number of ways. The simplest strategy is to add a lower, short-acting dose of the same medication at the end of the extended-release morning dose. This will lower the blood level more gradually. If your child has a hard time settling down to fall asleep at night, or is old enough to have an amount of homework that keeps him up late, try a second dose of extended-release medication, so that the rebound occurs while he is asleep.
How to Treat ADHD in Children: Next Steps
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How long will it take to get the medication and dosage right?
- How do we know the medication is working?
- When is it time to switch medications?
- How can we safely treat ADHD alongside its comorbid conditions?
- What should I do if my child stops taking their medication?
- How can we solve medication rebound problems?
- How can I find an ADHD specialist near me?